OBJECTIVE: To determine the incidence and causes of skin reactions to the synthetic pentasaccharide fondaparinux. PATIENTS AND METHODS: Patients who received prophylactic/ therapeutic subcutaneous fondaparinux treatment for more than 7 days were prospectively examined for cutaneous adverse effects between September 1, 2008, and April 30, 2009. When indicated, other procedures, such as skin biopsy, allergy testing, and clinical/ laboratory assessment for thrombosis and heparin-induced thrombocytopenia, were performed. RESULTS: Overall, 231 patients were enrolled. No patient developed typical delayed type IV hypersensitivity (DTH) erythematous skin lesions. However, one female patient experienced abdominal pruritus at sites of injection. Histology revealed a mild lymphohistiocytic infiltrate, confirming a DTH reaction. Heparin-induced thrombocytopenia, as another possible underlying pathomechanism for cutaneous lesions, was ruled out clinically and serologically. Hence, the overall incidence of fondaparinux-induced allergic skin lesions was 0.4% (95% confidence interval, 0.01%-2.4%). No cross-allergies were observed in patients with DTH reaction to heparins. CONCLUSION: Fondaparinux has a low allergenic potential. The incidence of allergic cutaneous DTH reactions is almost 20 times lower compared to that with commonly used heparins. These results, together with the known low prevalence of secondary thrombotic events or heparin-induced thrombocytopenia during fondaparinux therapy, suggest that in selected patients fondaparinux might substantially improve patient care, therapeutic safety, and cost-effectiveness of anticoagulant therapy.